In response to the ongoing opioid overdose crisis, Island Health has distributed Take Home Naloxone kits to the Salt Spring Public Health Office and Lady Minto Hospital for distribution to people who consume opioids, or to people most likely to witness and respond to an overdose, including parents, partners and peers.
Naloxone remains a key intervention in preventing overdose deaths.
In the past 12 months, Island Health has distributed more than 3,300 publicly-funded kits across Vancouver Island, and trained more than 600 staff members at nearly 60 sites on how to administer the life-saving opioid overdose reversing drug.
A significant increase in drug-related overdoses and deaths across B.C. prompted Provincial Health Officer Dr. Perry Kendall to declare a public health emergency in April 2016. During 2016, 914 people in the province have died from overdose, 155 from Vancouver Island.
If you would like a naloxone kit, and to receive overdose prevention and response training, please call the Salt Spring Public Health office at 250-538-4880 to make an appointment with a public health nurse. Individuals will receive training – about 20 minutes – on how to use naloxone effectively.
Naloxone kits are also distributed through the Lady Minto Emergency Department.
“Naloxone saves lives,” said Jenny Redpath, Public Health Nurse at Island Health. “Here on Salt Spring Island, we are pleased to be able to offer naloxone training and kits to people who need this life-saving drug the most.”
Redpath also encourages individuals who are going to use illegal drugs to avoid using alone, and to make sure someone is around who is willing and able to seek help if an overdose happens.
These principles of safe use apply to all methods of drug consumption – injection, inhalation, snorting, smoking as well as consuming alcohol with other drugs.
Strategies to reduce the risk of overdose:
- Avoid using alone
- Try a small amount of new drugs first
- Stagger use with friends so someone can respond if needed
- Avoid using more than one drug at a time (stacking drugs increases risk of overdoses and contributes to more severe overdoses
- Carry and use naloxone and have an overdose response plan
- Be close to help
If someone overdoses:
- Call 911 immediately
- Provide rescue breathing (mouth-to-mouth)
- Administer naloxone
For more information on Island Health’s response to the overdose crisis, please visit: www.viha.ca/mho/overdose.htm
For more information about naloxone, please visit: www.towardtheheart.com/naloxone
Media Relations Manager